Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 1, NWS Salt Lake City, UT

February 5, 2020Uinta County, Wyoming

NWS Salt Lake City, UT issued this high wind warning at Feb 5, 2020, 2:15 PM MST for Uinta County, Wyoming. It took effect at Feb 6, 2020, 9:00 AM MST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2020, 2:15 PM MST (21:15 UTC)
In effect from
Feb 6, 2020, 9:00 AM MST
Expired
Feb 7, 2020, 3:00 PM MST
In force
30 hr
Issued by
NWS Salt Lake City, UT

County Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WWUS75 KSLC 052115
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
215 PM MST Wed Feb 5 2020

WYZ021-061300-
/O.UPG.KSLC.HW.A.0001.200206T1200Z-200207T1200Z/
/O.NEW.KSLC.HW.W.0001.200206T1600Z-200207T2300Z/
Southwest Wyoming-
Including the city of Evanston
215 PM MST Wed Feb 5 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM THURSDAY TO 4 PM MST
FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts around 60 mph 
  expected.

* WHERE...Southwest Wyoming.

* WHEN...From 9 AM Thursday to 4 PM MST Friday.

* IMPACTS...High winds may cause light unsecured objects to become
  airborne. Blowing snow may cause local visibility restrictions
  and slick roads. Travel could be difficult especially for high
  profile vehicles and those towing trailers. Wind sensitive
  operations will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ011>013-061300-
/O.NEW.KSLC.HW.W.0001.200206T1600Z-200207T2300Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Including the cities of Duchesne, Roosevelt, Price, 
and Green River
215 PM MST Wed Feb 5 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM THURSDAY TO 4 PM MST
FRIDAY...

* WHAT...West Northwest winds 30 to 40 mph with gusts around 60 
  mph expected.

* WHERE...Western Uinta Basin near and west of Duchesne, Castle 
  Country and San Rafael Swell near Fremont Junction.

* WHEN...From 9 AM Thursday to 4 PM MST Friday.

* IMPACTS...High winds may cause light unsecured objects to become
  airborne. Blowing snow may cause local visibility restrictions
  and slick roads. Travel could be difficult especially for high
  profile vehicles and those towing trailers. Wind sensitive
  operations will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
641 
WWUS75 KSLC 061048
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
348 AM MST Thu Feb 6 2020

UTZ011>013-WYZ021-062300-
/O.CON.KSLC.HW.W.0001.200206T1600Z-200207T2300Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Southwest Wyoming-
Including the cities of Duchesne, Roosevelt, Price, Green River, 
and Evanston
348 AM MST Thu Feb 6 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
4 PM MST FRIDAY...

* WHAT...West winds 20 to 35 mph with gusts over 55 mph expected.

* WHERE...In Wyoming, Southwest Wyoming. In Utah, Castle Country,
  the far western portions of the Uinta Basin, and near Fremont
  Junction in the San Rafael Swell.

* WHEN...From 9 AM this morning to 4 PM MST Friday.

* IMPACTS...High winds may cause light unsecured objects to 
  become airborne. Blowing snow may cause local visibility 
  restrictions and slick roads. Travel could be difficult 
  especially for high profile vehicles and those towing 
  trailers. Wind sensitive operations will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
217 
WWUS75 KSLC 062247
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
347 PM MST Thu Feb 6 2020

UTZ011>013-WYZ021-071200-
/O.CON.KSLC.HW.W.0001.000000T0000Z-200207T2300Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Southwest Wyoming-
Including the cities of Duchesne, Roosevelt, Price, Green River, 
and Evanston
347 PM MST Thu Feb 6 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM MST FRIDAY...

* WHAT...West winds 20 to 35 mph with gusts over 55 mph expected.

* WHERE...In Wyoming, Southwest Wyoming. In Utah, Castle 
  Country, the far western portions of the Uinta Basin, and near 
  Fremont Junction in the San Rafael Swell.

* WHEN...From 9 AM this morning to 4 PM MST Friday.

* IMPACTS...High winds may cause light unsecured objects to 
  become airborne. Blowing snow may cause local visibility 
  restrictions and slick roads. Travel could be difficult 
  especially for high profile vehicles and those towing 
  trailers. Wind sensitive operations will be impacted.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
870 
WWUS75 KSLC 070337
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
837 PM MST Thu Feb 6 2020

UTZ011>013-WYZ021-071200-
/O.CON.KSLC.HW.W.0001.000000T0000Z-200207T2300Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Southwest Wyoming-
Including the cities of Duchesne, Roosevelt, Price, Green River, 
and Evanston
837 PM MST Thu Feb 6 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM MST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Wyoming, Southwest Wyoming. In Utah, Western Uinta 
  Basin, Castle Country and San Rafael Swell.

* WHEN...Until 4 PM MST Friday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ005-071200-
/O.NEW.KSLC.WI.Y.0003.200207T0337Z-200207T1600Z/
Great Salt Lake Desert and Mountains-
Including the city of Wendover
837 PM MST Thu Feb 6 2020

...WIND ADVISORY IN EFFECT UNTIL 9 AM MST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...The Box Elder county portion of the Great Salt Lake 
  Desert and Mountains.

* WHEN...Until 9 AM MST Friday.

* IMPACTS...High profile and light weight vehicles will be
  impacted by the strong and gusty winds along I-84 and State
  Route 30 near the Idaho border. Areas of blowing and drifting
  snow can be expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
760 
WWUS75 KSLC 071031
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
331 AM MST Fri Feb 7 2020

UTZ011>013-WYZ021-072300-
/O.CON.KSLC.HW.W.0001.000000T0000Z-200207T2300Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Southwest Wyoming-
Including the cities of Duchesne, Roosevelt, Price, Green River, 
and Evanston
331 AM MST Fri Feb 7 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* WHAT...West to northwest winds 25 to 35 mph with gusts over 50 
  mph.

* WHERE...In Wyoming, Southwest Wyoming. In Utah, the far western
  Uinta Basin, along Highway 10 in Castle Country, and near 
  Fremont Junction in the San Rafael Swell.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ005-072300-
/O.EXT.KSLC.WI.Y.0003.000000T0000Z-200207T2300Z/
Great Salt Lake Desert and Mountains-
Including the city of Wendover
331 AM MST Fri Feb 7 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

* WHAT...West to northwest winds 25 to 35 mph with gusts over 50 
  mph.

* WHERE...The Great Salt Lake Desert and Mountains, mainly across
  the far northern portions.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...High profile and light weight vehicles will be 
  impacted by the strong and gusty winds along I-84 and State 
  Route 30 near the Idaho border. Areas of blowing and drifting 
  snow can be expected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
137 
WWUS75 KSLC 072200
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
300 PM MST Fri Feb 7 2020

UTZ011>013-WYZ021-072300-
/O.CAN.KSLC.HW.W.0001.000000T0000Z-200207T2300Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Southwest Wyoming-
300 PM MST Fri Feb 7 2020

...HIGH WIND WARNING IS CANCELLED...

Winds will continue to taper off through the remainder of the
afternoon and early evening. 

$$

UTZ005-072300-
/O.CAN.KSLC.WI.Y.0003.000000T0000Z-200207T2300Z/
Great Salt Lake Desert and Mountains-
300 PM MST Fri Feb 7 2020

Winds will continue to taper off through the remainder of the
afternoon and early evening.


$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at Feb 5, 9:30 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Feb 5, 9:30 AM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
930 AM MST Wed Feb 5 2020

.SYNOPSIS...
High pressure aloft locked in over the eastern Pacific will leave
Utah under a north to northwest flow aloft through the end of the
week. A couple of weak weather disturbances embedded in this flow
aloft will bring snow, along with some rain, back to northern and
central Utah through Friday.

&&

.DISCUSSION...
A strong anticyclonic Pacific jet and associated Atmospheric
River is nosing into the region, inducing a warm advection event
that will persist through Friday. Overall, Snow rates are
expected to be limited by weaker vertical motion, a higher
Dendritic Snow Growth zone, and winds/riming.

The first shot of warm advection is crossing overhead now, as seen
by the north to south progression of a mid-level jetlet.

&&

.PREVIOUS DISCUSSION...
Utah remains under a north- northwesterly flow aloft this
morning, with moisture increasing into northern Utah from an
atmospheric river impinging on the PacNW states. Meanwhile, a weak
shortwave disturbance is noted on water vapor imagery sliding
down western Wyoming, east of a northerly jet punching into Utah.
On the backside of this disturbance, 700mb warm advection is
strengthening over northern Utah.

Within the warm advection, weak radar returns have filled in on
KMTX. Light snow has been reported at a few obs, while traffic cams
indicated a dusting of snow in some areas. Expect this snow to
increase this afternoon as moisture continues to increase over the
area. Warm advection will strengthen more this evening, with 700mb
winds increasing to 40-50kt. Precipitation will become more
widespread and heavier across northern Utah this evening and
overnight as a result, with accumulating snow expected across the
northern mountains and mountain valleys and along the Wasatch Front
urban corridor and Cache Valley. This snow will continue into the
morning hours, with potential impacts for the morning commute.

By mid or late afternoon tomorrow, the airmass is expected to warm
enough that some valleys will see precipitation type transition to
rain or a rain/snow mix. This should reduce impacts to the evening
commute even as precipitation continues across northern Utah.
Precipitation will then continue across northern Utah through
Friday, with snow in the mountains and higher valleys and rain or
rain/snow mix in most valleys. By Friday night, the upper jet shifts
sufficiently east of the area to cut off the moisture, and the flow
backs more westerly, allowing precipitation to diminish.

Given the relatively long duration of precipitation and moist
airmass, water amounts continue to remain high in the forecast,
especially in the northern mountains where some models continue to
produce pockets of over 2 inches of QPF. The northern mountains
could see over 2 feet of snow in favored areas, but this is a total
for a 60 hour period. Winds will also continue to be a factor in the
higher elevations. Exposed ridgetops and open areas such as
southwest Wyoming will see strong winds especially tonight into
Friday.

We end the week continuing with a longwave ridging pattern and
warm advection in place. A brief break in precipitation is
welcomed Saturday as the flow begins to shift out of the west-
southwest ahead of the next system.

Long range model guidance continues to be in very good agreement
among models and run to run with consistency. Strengthening high
pressure in the Gulf of Alaska will push northward as a trough
evolves into a cut off low that slides south through Nevada and
California. Ensemble guidance all suggest this feature becomes a bit
moisture starved, yet maintaining sufficient moisture to squeeze out
precipitation with the cold airmass in place (700mb temperatures
cooling to -10C to -12C by Monday). While a decent baroclinc zone
sets up and slides south across Utah Sunday, the front moves from
north to south with a less than ideal wind flow pattern. This
deformation axis becomes draped from southwest to northeast and
focuses any precip Sunday in the northern and northeast mountains,
slowly shifting to the southern mountains and far southern Utah
Monday. A cold airmass with very little forcing should result in
showery type precipitation through this time period. These types of
features can be tricky to pin-point timing and accumulation.

Looking farther out in time the pattern seems to resemble an
unsettled pattern with yet another feature coming down the line for
the Great Basin region for next week.

&&

.AVIATION...
Expect ceilings to gradually lower to high end MVFR through
18-20Z. Snow showers are expected to increase in coverage after
00Z. Accumulation on untreated surfaces is expected to range from
2 to 3 inches by Thursday morning.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from midnight tonight to 4 PM MST Friday
     for UTZ007>010.

WY...High Wind Watch from late tonight through late Thursday night
     for WYZ021.

&&

PUBLIC...10/Cheng/Dewey
AVIATION...Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 5, 6:07 AM MST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
607 AM MST Wed Feb 5 2020

UTZ001>016-019>021-517-518-WYZ021-061400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
607 AM MST Wed Feb 5 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Periods of light snow across northern Utah today will increase in
coverage and intensity this evening and overnight, with
accumulating snow expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Accumulating snow will continue in the valleys of northern Utah
Thursday morning, with some impacts expected for the morning
commute. Snow will transition to rain or a rain/snow mix in some
areas late Thursday into Friday.

The northern Utah mountains and some higher valleys will have the
potential to see significant snowfall through Friday.

Strong gusty winds in the higher elevations of Utah and southwest
Wyoming Thursday through Friday will lead to areas of blowing
snow.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:27 PM MSTWinter Storm WarningSLC25 hr
Feb 4, 5:08 PM MSTHigh Wind WatchSLCUinta21 hr

Nearby

High Wind Warnings in Wyoming, 2020High Wind Warnings in Utah, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.